Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 12, NWS Nashville, TN

July 4, 20155 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 4, 2015, 6:34 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2015, 6:34 PM CDT (23:34 UTC)
Expired
Jul 4, 2015, 9:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Dickson County, TN, Hickman County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 60 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WGUS54 KOHX 042334
FFWOHX
TNC043-081-119-149-187-050230-
/O.NEW.KOHX.FF.W.0012.150704T2334Z-150705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT SAT JUL 4 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN MAURY COUNTY IN MIDDLE TENNESSEE...
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 930 PM CDT
    
* AT 633 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRANKLIN...DICKSON...CENTERVILLE...SMYRNA...BRENTWOOD...LA
  VERGNE...SPRING HILL...FAIRVIEW...NOLENSVILLE...THOMPSON'S
  STATION...BURNS...EAGLEVILLE...PRIMM SPRINGS...PINEWOOD...BON
  AQUA...NUNNELLY...TRIUNE...LYLES...LEIPERS FORK AND NATCHEZ TRACE
  AT HIGHWAY 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3597 8753 3602 8755 3608 8755 3603 8705
      3599 8704 3602 8698 3597 8662 3598 8661
      3596 8648 3570 8657 3583 8754 3595 8756

$$

ROSE
1 follow-up statement
708 
WGUS74 KOHX 050026
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
726 PM CDT SAT JUL 4 2015

TNC043-081-119-149-187-050230-
/O.CON.KOHX.FF.W.0012.000000T0000Z-150705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HICKMAN TN-RUTHERFORD TN-DICKSON TN-MAURY TN-WILLIAMSON TN-
726 PM CDT SAT JUL 4 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHEASTERN HICKMAN...SOUTHWESTERN RUTHERFORD...SOUTHERN DICKSON...
NORTHEASTERN MAURY AND WILLIAMSON COUNTIES...

AT 724 PM CDT...THE PUBLIC REPORTED MINOR FLOODING IN THE 
NOLENSVILLE AREA. RAINFALL RATES ARE BEGINNING TO DIMINISH, BUT 
RUNOFF MAY STILL PRODUCE FLOODING IN SOME AREAS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FRANKLIN...DICKSON...CENTERVILLE...SMYRNA...BRENTWOOD...LA VERGNE...
SPRING HILL...FAIRVIEW...NOLENSVILLE...THOMPSON'S STATION...BURNS...
EAGLEVILLE...PRIMM SPRINGS...PINEWOOD...BON AQUA...NUNNELLY...
TRIUNE...LYLES...LEIPERS FORK AND NATCHEZ TRACE AT HIGHWAY 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3597 8753 3602 8755 3608 8755 3603 8705
      3599 8704 3602 8698 3597 8662 3598 8661
      3596 8648 3570 8657 3583 8754 3595 8756

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 6:11 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 4, 6:11 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
611 PM CDT SAT JUL 4 2015

.AVIATION UPDATE...MAINLY SCATTERED ACTIVITY IS OCCURRING ACROSS
MIDDLE TENNESSEE AS WE HEAD INTO THE EARLY EVENING. AT THIS TIME,
THE STRONGEST CELLS ARE ORIENTED WEST-TO-EAST JUST SOUTH OF THE
NASHVILLE AREA AND EXHIBITING LITTLE MOVEMENT. THERE WILL LIKELY
BE SOME RE-DEVELOPMENT OVERNIGHT AS THE UPPER LOW MOVES ACROSS THE
REGION. EXPECT LOW CIGS TO MOVE IN BY 06Z AND LAST WELL INTO THE
MORNING.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT SAT JUL 4 2015/

DISCUSSION...

MODELS HAVE NOT WANDERED MUCH FROM INDICATING THIS WET PATTERN
WILL STICK AROUND FOR THE DURATION OF THE FORECAST. THE FORECAST
LOOKS ABOUT THE SAME AS IT DID YESTERDAY...EVEN IN REGARDS TO THE
HOLIDAY FESTIVITIES FORECAST THIS EVENING. UPPER SHORTWAVE AXIS
LOOKS TO BE NEAR THE MS RIVER CURRENTLY ALONG WITH THE SURFACE LOW
AROUND NORTHERN MS...AND PROGRESSING EASTERLY TOWARDS THE AREA.
MOST OF THE PRECIP LOOKS TO REMAIN SOUTH TONIGHT AS THE LOW DRIFTS
SLIGHTLY NORTHWARD AS IT TRAVELS TO THE EAST. THIS MAY ALLOW FOR A
VOID IN PRECIPITATION COVERAGE THIS EVENING MAINLY NORTH OF
I40...BUT ISOLATED ACTIVITY STILL REMAINS POSSIBLE WITH AROUND 40
TO 50 PERCENT CHANCE IN THE NASHVILLE AREA TONIGHT. SHORT TERM
MODELS LOOK TO FIRE BETTER ORGANIZED CONVECTION TO THE NORTH NEAR
THE KY/TN BORDER THIS EVENING...WHICH WILL HOPEFULLY NOT IMPEDE ON
THE FESTIVITIES. FOR NOW...ISOLATED POP UP STORMS HAVE BEEN
SHOWING UP ON RADAR THIS AFTERNOON...AND LOOK TO CONTINUE AHEAD OF
BETTER PRECIP CHANCES LATER THIS AFTERNOON AS THE SHORTWAVE MOVES
EAST. WITH SOME LUCK...THE SURFACE LOW TO THE SOUTH MAY ALLOW FOR
THE CLEAR SLOT TO ARRIVE IN THE REGION THIS EVENING BEFORE
BACKSIDE PRECIP CHANCES MOVE IN OVERNIGHT. WITH THE MODEL
CONSENSUS CURRENTLY...IT LOOKS LIKE AREAS IN THE SOUTH AND EAST
WILL HAVE THE BEST SHOT FOR PRECIP FROM NOW THROUGH TOMORROW
AFTERNOON AS THE LOW SLIDES EAST. DECIDED TO EXTEND THE FLOOD
WATCH FOR MAINLY THE PLATEAU THROUGH 12Z BECAUSE OF THIS. SHORT
TERM MODELS SUCH AS THE NAM ARE PLACING 0.5 TO 1 INCHES OF QPF
OVER THAT REGION OVERNIGHT...SO WILL EXTEND THROUGH SUNDAY
MORNING.

OVERNIGHT SUNDAY INTO MONDAY IT LOOKS LIKE WE MAY GET A BREAK FROM
HIGHER PRECIP CHANCES AS SOME NVA MOVES IN ON THE BACKSIDE OF THE
UPPER LOW. THIS LOOKS TO BE SHORT LIVED AS YET ANOTHER LOW TRACKS
THROUGH THE CENTRAL PLAINS AND BREAKS DOWN THE DEVELOPING RIDGE.
THIS TROUGH WILL PROVIDE PRECIP CHANCES THROUGH MIDWEEK. AS WE GET
TO THE END OF THE FORECAST PERIOD...THE GFS AND ECMWF STILL DIFFER
JUST A BIT. THEY DO BOTH HAVE BROAD HIGH PRESSURE JUST TO THE
SOUTH AND EAST OF THE REGION...BUT STILL BRING MOISTURE INTO THE
REGION FOR PRECIP CHANCES AT DIFFERENT TIMES. HOPEFULLY THEY LINE
UP A BIT BETTER FOR NEXT WEEKEND AND PROVIDE A BIT DRIER PATTERN
FOR THE AREA. FOR NOW...HAVE SCHC POPS IN FOR THE WEEKEND...AND WE
MAY LUCK OUT WITH MODEL RUNS CONTINUING TO DRY OUT NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  84  69  87 /  50  40  20  30
CLARKSVILLE    67  84  68  87 /  30  30  10  20
CROSSVILLE     66  76  64  81 /  80  70  30  40
COLUMBIA       68  83  68  88 /  70  40  20  30
LAWRENCEBURG   67  82  68  86 /  80  50  20  40
WAVERLY        68  84  69  87 /  40  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ010-011-031>034-
063>066-077>080.

&&

08
Hazardous weather outlook, Jul 4, 3:43 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT SAT JUL 4 2015

TNZ010-011-031>034-063>066-077>080-051000-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DE KALB-WHITE-
CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
343 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN MIDDLE
TENNESSEE.

...FLASH FLOOD WATCH IN EFFECT THROUGH 7 AM CDT SUNDAY MORNING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT EASTERN MIDDLE TENNESSEE
LATE THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCE BEING
ALONG AND SOUTH OF I-40 AND AROUND THE CUMBERLAND PLATEAU. AN
ADDITIONAL ONE INCH OF RAINFALL WILL BE POSSIBLE IN MANY
AREAS...WITH LOCALLY HIGHER AMOUNTS. LOCALIZED FLASH FLOODING WILL
BE POSSIBLE AS A RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AMOUNTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

TNZ005>009-023>030-056>062-075-093>095-051000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-
GILES-
343 PM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND
TONIGHT AS A RESULT OF A FRONTAL BOUNDARY NEAR THE KENTUCKY
BORDER AS WELL AS AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE
AREA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
STORMS...WITH ISOLATED FLASH FLOODING BEING THE MAIN THREAT THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AMOUNTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

In the hours before

Special weather statement, Jul 4, 6:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT SAT JUL 4 2015

TNZ025-027-057-059-062-050015-
DAVIDSON TN-WILLIAMSON TN-HICKMAN TN-RUTHERFORD TN-DICKSON TN-
617 PM CDT SAT JUL 4 2015

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF  THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR DICKSON TO NEAR FRANKLIN TO
WALTERHILL...AND MOVING SOUTHEAST AT 10 MPH.

THESE CELLS ARE PRODUCING HEAVY RAINFALL AND ARE EXHIBITING VERY
LITTLE MOVEMENT. LOCALIZED FLOODING, INCLUDING PONDING OF WATER ON
ROADWAYS, IS THEREFORE POSSIBLE IN THESE AREAS.

LOCATIONS IMPACTED INCLUDE...
MURFREESBORO...FRANKLIN...DICKSON...SMYRNA...BRENTWOOD...LA VERGNE...
SPRING HILL...FAIRVIEW...NOLENSVILLE...THOMPSON'S STATION...BURNS...
WALTERHILL...EAGLEVILLE...BON AQUA...TRIUNE...LYLES...LEIPERS FORK
AND ROCKVALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3611 8749 3594 8692 3609 8651 3585 8619
      3572 8661 3594 8746
TIME...MOT...LOC 2313Z 298DEG 7KT 3601 8738 3588 8684 3595 8635

ROSE
Special weather statement, Jul 4, 6:28 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
628 PM CDT SAT JUL 4 2015

TNZ005>009-023>030-056>062-075-093>095-051100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...ERIN...WAVERLY...DICKSON...ASHLAND CITY...
NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...SHELBYVILLE...WAYNESBORO...
LAWRENCEBURG...PULASKI
628 PM CDT SAT JUL 4 2015

...LOCALLY HEAVY RAINFALL WILL OCCUR OVER WESTERN AND CENTRAL
MIDDLE TENNESSEE THROUGH TONIGHT...

AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE VERY SLOWLY EASTWARD
ACROSS THE MID STATE TONIGHT AND PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...SOME WITH TORRENTIAL DOWNPOURS.

SINCE OUR ATMOSPHERE IS SO MOIST...THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING OVER AN INCH OF RAIN IN LESS THAN AN HOUR. IF
SEVERAL STORMS MOVE OVER THE SAME SPOT...THE CHANCE FOR PONDNG OF
WATER AND LOCALIZED FLOODING WILL INCREASE SUBSTANTIALLY.

ANYONE OUT DRIVING THIS HOLIDAY EVENING SHOULD AVOID AREAS WHERE
WATER COVERS THE ROAD...AND SLOW DOWN WHEN DRIVING THROUGH
TORRENTIAL DOWNPOURS. LISTEN FOR ANY WEATHER STATEMENTS...ADVISORIES
...OR WARNINGS THAT MIGHT BE ISSUED.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:17 PM CDTSpecial Weather StatementOHXRutherford, Williamson58 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.